Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 14, 2017, 5:03 PM CDT for Pecos County, Reeves County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 5:03 PM CDT (22:03 UTC)
- Expired
- Apr 14, 2017, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:36 PM CDT | HAIL 1 | 24 Wnw Fort Stockton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
941
WUUS54 KMAF 142203
SVRMAF
TXC371-389-142245-
/O.NEW.KMAF.SV.W.0075.170414T2203Z-170414T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
503 PM CDT FRI APR 14 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
Southeastern Reeves County in southwestern Texas...
* Until 545 PM CDT
* At 503 PM CDT, a severe thunderstorm was located 14 miles southeast
of Verhalen, or 28 miles south of Pecos, moving northeast at 20
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Firestone Test Track.
THIS INCLUDES Interstate 10 between mile markers 227 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3094 10342 3104 10347 3117 10320 3089 10305
3085 10326
TIME...MOT...LOC 2203Z 242DEG 16KT 3102 10338
HAIL...1.75IN
WIND...60MPH
$$
671 follow-up statement
551
WWUS54 KMAF 142219
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT FRI APR 14 2017
TXC371-389-142245-
/O.CON.KMAF.SV.W.0075.000000T0000Z-170414T2245Z/
Pecos TX-Reeves TX-
519 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES...
At 518 PM CDT, a severe thunderstorm was located 16 miles southeast
of Verhalen, or 28 miles south of Pecos, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Firestone Test Track.
THIS INCLUDES Interstate 10 between mile markers 231 and 248.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3097 10338 3107 10341 3117 10320 3089 10305
3085 10326
TIME...MOT...LOC 2218Z 251DEG 10KT 3103 10334
HAIL...1.75IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:06 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 14, 2:06 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 206 PM CDT Fri Apr 14 2017 .DISCUSSION... Isolated severe storms are possible today with initiation favored across/near Reeves/Pecos counties where locally back winds in assocn with a surface mesolow may hold low level moisture in place (assuming cloud cover does not preclude sufficient surface heating) and in proximity to elevated heat sources where CINH is not as much of an issue. TCU have also developed in east Lea Co where clouds an thinner. Elevated mixed layer is already in place and 7h-5h LR's within EML are around 8C/KM. The result will be MLCAPES around 1500 J/KG and any tstms that do develop in said area will have little trouble going severe. Dry air will be quite abit farther east on Saturday and an isolated storm will be possible on the east side of Davis Mtns and could drift into the general direction of FST before dissipating around 03Z. More of the same Sunday WRT dryline, NAM12 cranks up CAPES to over 2500 J/KG with SB CINH minimized, and severe storms are possible. There is a minor shrtwv trof evident at 5h and ATTP Sunday is favored to have the most widespread tstm coverage of the next 3 days. A cluster of storms will be possible Sunday evening across the nrn CWFA as well and it could move s/se into the PB being maintained by nocturnal LLJ. These storms could push out a boundary providing a focus for storm development, possibly across parts of Trans Pecos. Stronger wly mid level component will push drier air farther east resulting in warmer/drier conditions for most areas Tue. A possible exception is where a front may push into the nrn CWFA? Warmer/drier conditions are even moreso Wed/Thur with prominent low level thermal ridge (high temps a good 10 degrees above normal) with FROPA possible Fri. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 80 64 84 63 / 10 10 10 10 Carlsbad 85 51 89 53 / 20 20 10 10 Dryden 84 66 86 64 / 20 20 10 10 Fort Stockton 82 61 85 61 / 20 20 10 10 Guadalupe Pass 79 54 82 57 / 10 10 10 10 Hobbs 77 55 83 56 / 20 20 10 10 Marfa 79 51 81 52 / 20 20 10 10 Midland Intl Airport 78 62 86 63 / 10 10 10 10 Odessa 78 62 84 62 / 10 10 10 10 Wink 83 62 88 60 / 20 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous weather outlook, Apr 14, 2:24 PM CDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 224 PM CDT Fri Apr 14 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-151930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 224 PM CDT Fri Apr 14 2017 /124 PM MDT Fri Apr 14 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible this afternoon into this evening from southeast New Mexico and the western Permian Basin south to the Big Bend Area. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Isolated strong to severe storms will be possible this weekend. Large hail and strong winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, particularly across Southeast New Mexico southward to the Davis Mountains and Stockton Plateau. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 14, 4:52 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 452 PM CDT FRI APR 14 2017 TXZ058-075-142230- Pecos TX-Reeves County and Upper Trans Pecos TX- 452 PM CDT FRI APR 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND SOUTHEASTERN REEVES COUNTIES UNTIL 530 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Verhalen, or 28 miles south of Pecos, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Pecos and southeastern Reeves Counties. THIS INCLUDES Interstate 10 between mile markers 223 and 232. LAT...LON 3089 10339 3102 10355 3122 10341 3104 10318 TIME...MOT...LOC 2151Z 222DEG 7KT 3100 10344 84
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:52 PM CDT | Special Weather Statement | MAF | Reeves | 38 min |
| Apr 14, 5:17 PM CDT | Special Weather Statement | MAF | 43 min | |
| Apr 14, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 64 min |
| Apr 14, 5:45 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 60 min |
| Apr 14, 6:17 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Apr 14, 6:21 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Apr 14, 6:35 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Ward, Winkler | 40 min |
| Apr 14, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 19 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.